Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Apr 22, 2020, 3:34 PM EDT for 4 counties in North Carolina. It took effect at Apr 23, 2020, 5:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2020, 3:34 PM EDT (19:34 UTC)
- In effect from
- Apr 23, 2020, 5:00 PM EDT
- Expired
- Apr 24, 2020, 3:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -231 m²/s²
- 0-3 km storm-relative helicity
- -125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WWUS72 KMHX 221934 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 334 PM EDT Wed Apr 22 2020 NCZ196-204-205-230900- /O.NEW.KMHX.WI.Y.0009.200423T2100Z-200424T1500Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 334 PM EDT Wed Apr 22 2020 ...WIND ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 11 AM EDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Ocracoke Island and Hatteras Island. * WHEN...From 5 PM Thursday to 11 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ203-230900- /O.NEW.KMHX.WI.Y.0009.200424T0000Z-200424T1300Z/ Northern Outer Banks- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, and Manteo 334 PM EDT Wed Apr 22 2020 ...WIND ADVISORY IN EFFECT FROM 8 PM THURSDAY TO 9 AM EDT FRIDAY... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Northern Outer Banks. * WHEN...From 8 PM Thursday to 9 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ195-199-230900- /O.NEW.KMHX.WI.Y.0009.200423T2100Z-200424T1200Z/ West Carteret-Coastal Onslow- Including the cities of Morehead City, Newport, Atlantic Beach, Emerald Isle, Stella, Swansboro, Sneads Ferry, and North Topsail Beach 334 PM EDT Wed Apr 22 2020 ...WIND ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 8 AM EDT FRIDAY... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...West Carteret and Coastal Onslow Counties. * WHEN...From 5 PM Thursday to 8 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
086 WWUS72 KMHX 230700 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 300 AM EDT Thu Apr 23 2020 NCZ195-199-230800- /O.CAN.KMHX.WI.Y.0009.200423T2100Z-200424T1200Z/ West Carteret-Coastal Onslow- Including the cities of Morehead City, Newport, Atlantic Beach, Emerald Isle, Stella, Swansboro, Sneads Ferry, and North Topsail Beach 300 AM EDT Thu Apr 23 2020 ...WIND ADVISORY IS CANCELLED... Wind will remain below 45 to 50 mph. $$ NCZ203-230800- /O.CAN.KMHX.WI.Y.0009.200424T0000Z-200424T1300Z/ Northern Outer Banks- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, and Manteo 300 AM EDT Thu Apr 23 2020 ...WIND ADVISORY IS CANCELLED... Winds will remain below 45 to 50 mph. $$ NCZ196-204-205-231900- /O.EXT.KMHX.WI.Y.0009.200424T0000Z-200424T1000Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 300 AM EDT Thu Apr 23 2020 ...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Hatteras Island and Ocracoke Island, and East Carteret County. * WHEN...From this evening to early Friday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
298 WWUS72 KMHX 231208 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 808 AM EDT Thu Apr 23 2020 NCZ196-204-205-240015- /O.CON.KMHX.WI.Y.0009.200424T0000Z-200424T1000Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 808 AM EDT Thu Apr 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Hatteras Island and Ocracoke Island, and East Carteret County. * WHEN...From this evening through early Friday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
260 WWUS72 KMHX 231358 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 958 AM EDT Thu Apr 23 2020 NCZ196-204-205-240200- /O.CON.KMHX.WI.Y.0009.200424T0000Z-200424T1000Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 958 AM EDT Thu Apr 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Hatteras Island and Ocracoke Island, and East Carteret County. * WHEN...From 8 PM this evening to 6 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
036 WWUS72 KMHX 231911 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 311 PM EDT Thu Apr 23 2020 NCZ196-204-205-240715- /O.CON.KMHX.WI.Y.0009.200424T0000Z-200424T1000Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 311 PM EDT Thu Apr 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT FRIDAY... * WHAT...South winds 20 to 30 mph with occasional gusts up to 50 mph expected. * WHERE...Hatteras Island and Ocracoke Island, and East Carteret County. * WHEN...From 8 PM this evening to 6 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
020 WWUS72 KMHX 240700 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 300 AM EDT Fri Apr 24 2020 NCZ196-204-205-240800- /O.CAN.KMHX.WI.Y.0009.000000T0000Z-200424T1000Z/ East Carteret-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 300 AM EDT Fri Apr 24 2020 ...WIND ADVISORY IS CANCELLED... Winds will remain below 45 mph. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Apr 22, 10:36 AM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Apr 22, 10:36 AM EDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1036 AM EDT Wed Apr 22 2020
.SYNOPSIS...
High pressure will build across today. Low pressure will pass
to the north later Thursday into Friday swinging a cold front
through the region by late Friday. Yet another storm system will
impact the area later this weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM Wed...Forecast in good shape and late morning
update mainly captures T/Td trends.
High pressure builds into the area with sunny skies and NW
winds diminishing through the morning and backing to the W and
SW through the afternoon. Low level thicknesses support highs in
the mid/upr 60s inland and around 60 OBX.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 3 AM Wed...WAA aloft regime begins tonight, which will
spell for increasing clouds through the night. Atms will
continue quite dry in the evening, and with a window for
radiational cooling, lows should be around midnight or even
earlier. Thus, have a non-diurnal temp trend with temps warming
from their lows in the 40s to near 50, into and through the 50s
late night. Otherwise, quiet conditions will continue overnight.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 245 AM Wed...Bouts of unsettled weather expected late Thu
into early Fri and again Sat night.
Thursday and Friday...Developing low pressure will pass to the
N of the region lifting a warm front through Thu evening
followed by a cold front late Fri. Shra and a few tsra will
develop later Thu with best cvrg Thu night in warm sector. There
appears to be sufficient shear and instability for some severe
storms Thu night. Confidence remains low on details with mdls
differing on instability and potential for main band of storms
staying just to the S and limiting threat further N. Do expect
high pops and strong SSW winds coast that may lead to wind advry
for some locations. Drier air spreads in after 12Z Fri and not
expecting much convection along or ahead of cold front that will
cross Fri evening. Highs Thu in the low 70s warming to 75 to 80
inland Fri.
Saturday through Sunday...Saturday looks to be mostly dry until
late then yet another developing low and it's associated fronts
affect the area Sat night with sct showers and thunderstorms
again on tap. Once again there is a threat for some severe
storms with decent shear, however instab looks rather limited.
Appears moisture decreases Sunday with just slight chc of shra.
Highs Sat and Sun in the 70s with some upper 60s beaches.
Mon and Tue...High pres builds in Mon and slides offshore Tue with
dry wx. Temps a little cooler Mon with mostly mid/upr
60s...little warmer Tue with upr 60s/low 70s.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through tonight/...
As of 6 AM Wed...VFR mainly SKC through the first part of the
TAF cycle. High cloud deck will begin to stream through the
region by later tonight. Winds will be light through the day
today and tonight with high pres dominating.
Long Term /Thu through Sunday/...
As of 245 AM Wed...VFR cont early Thu with high pres offshore.
Periods of sub VFR expected later Thu into early Fri with bouts
of shra and a few tsra...potential for few strong/severe storms
Thu night. SSW winds expected to gust 20 to 30 kts Thu aftn
into early Fri. VFR returns later Fri as cold front crosses with
mainly VFR thru Sat as high pres quickly builds across and moves
offshore. Sct shra and poss some storms Sat night with a few
pds of sub VFR poss. VFR returns Sunday with little if any
precip as drier air spreads in.
&&
.MARINE...
Short Term /through Tonight/...
As of 1030 AM Wed...Still seeing seas around 6-7 ft reported at
buoys off the nrn/cntrl OBX and have extended the SCA until 1
pm, but winds are diminishing quickly and expect seas to
respond accordingly.
N to NNE surge early this morning diminish to below 15 kt this
morning, and then wrly to swrly during the afternoon as high
pres slides east. Swrly winds tonight will continue in the 5-15
kt range.
Long Term /Thu through Sunday/...
As of 245 AM Wed...SSW Winds steadily increase Thu with speeds
reaching 25 to 35 kts by evening with seas building to 6 to 9
ft. SSW winds peak Thu night at 30 to 40 kts and period of
Gales now looking likely for cstl wtrs and Pamlico Sound and
have issued Gale Watch for these areas. Seas peak 10 to 15 ft
Thu night...highest outer wtrs. The cold front will cross Fri
with strong SW winds in the morning shifting to WNW 10 to 20
kts late and seas subsiding to 5 to 8 ft. High pres will grad
slide offshore Sat with E winds 10 to 15 kts early grad becoming
SE. Seas will be mainly 3 to 5 ft Sat. SW winds increase to 20
to 25 kts ahead of cold front Sun with seas building to 5 to 9
ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from Thursday evening through Friday morning for
AMZ135.
Gale Watch from Thursday afternoon through Friday morning for
AMZ152-154.
Small Craft Advisory until 1 PM EDT this afternoon for AMZ150-
152-154.
Gale Watch from Thursday afternoon through Friday morning for
AMZ156-158.
Gale Watch from Thursday evening through Friday morning for
AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...SK/TL
SHORT TERM...TL
LONG TERM...RF
AVIATION...RF/TL
MARINE...RF/SK/TLHazardous weather outlook, Apr 22, 3:11 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 311 AM EDT Wed Apr 22 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-230715- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 311 AM EDT Wed Apr 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected to develop late Thursday and continue Thursday night. Some of these storms could become severe with damaging winds, hail and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-230715- Northern Outer Banks-Hatteras Island- 311 AM EDT Wed Apr 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected to develop late Thursday and continue Thursday night. Some of these storms could become severe with damaging winds, hail and isolated tornadoes. Strong south to southwest winds may gust 40 to 50 mph Thursday night with elevated water levels on the sound side of the Outer Banks, mainly north of Rodanthe. Very rough surf will also develop Thursday Night into early Friday, especially along Hatteras Island. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-230715- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 311 AM EDT Wed Apr 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected to develop late Thursday and continue Thursday night. Some of these storms could become severe with damaging winds, hail and isolated tornadoes. South to southwest winds may gust 40 to 45 mph Thursday night with rough surf developing for the beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:00 AM EDT | Gale Watch | MHX | 14 hr | |
| Apr 22, 4:39 PM EDT | Gale Warning | MHX | 34 hr | |
| Apr 22, 4:39 PM EDT | Small Craft Advisory | MHX | 34 hr |
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.